Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 46, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 24, 2020, 8:34 PM CDT for 4 counties in Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 24, 2020, 8:34 PM CDT (01:34 UTC)
- Expired
- Apr 24, 2020, 9:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brazos County, TX, Grimes County, TX, Montgomery County, TX, Walker County, TX
The radar
The Houston radar (KHGX), 142 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -413 J/kg
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 7:57 PM CDT, 37 minutes earlier.
Area forecast discussion, Apr 24, 7:57 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
757 PM CDT Fri Apr 24 2020
.AVIATION [00Z TAF Issuance]...
Showers and thunderstorms forming along an advancing frontal
boundary may impact the northern terminals over the next few
hours. Expect a shift from southeast winds to the north/northwest
overnight, with some gustier conditions possible.
Cigs/visibilities look to remain within VFR thresholds throughout
the duration of the TAF period aside from any visibility
reductions caused by showers and storms.
Cady
&&
.PREV DISCUSSION... /ISSUED 330 PM CDT Fri Apr 24 2020/
SHORT TERM [Tonight through Saturday]...
Skies are sunny across all of Southeast Texas so far today with mid-
afternoon temperatures ranging from around 90 degrees at several
inland locations to the low 80s at the coast (today's record highs
are 93 at CLL, 92 at IAH, 90 at HOU and 87 at GLS). South winds have
been generally around 10 to 15 mph and occasionally gusty. We are
waiting for possible shower and thunderstorm development near and
to the north of our far northern counties along and ahead of an
approaching cold front late this afternoon through early this
evening. If we do see activity develop, there will be some potential
for strong to severe thunderstorms where instability and lift are
greatest. Latest model runs appear to be getting a little less
supportive of this happening than they were this morning, but we'll
have to keep an eye on how everything unfolds. The passage of the
front this evening and on through the overnight hours will cool us
back down a little bit, and some of our north and northwest spots
are expected to have temperatures bottom out in the upper 50s. Besides
cooling us back down (highs on Saturday in the upper 70s to mid 80s
compared to today's upper 80s to 90ish), this front will help to keep
the Gulf of Mexico smoke/haze from reaching our area...for now. 42
LONG TERM [Saturday Night through Friday]...
For the rest of the weekend, benign weather will continue as high
pressure dominates the local weather pattern. Southeast Texas will
experience low temperatures dipping into the 50s and 60s Saturday
night. On Sunday, look for mostly sunny skies with temperatures
generally in the low 80s Sunday afternoon.
Early next week, a change in the weather pattern will begin as high
pressure shifts east, southerly wind flow returns, and another cold
front moves across Southeast Texas. Low level moisture transport
will begin shortly after sunrise Monday, raising PWATs up to around
1.3 inches by Monday night. This will increase cloud coverage over
the area, but rain activity is not expected. Temperatures will be
warming up Monday and Tuesday, and several areas west of I-45 will
experience highs in upper 80s Monday afternoon and up to 90 degrees
on Tuesday afternoon. An upper level a shortwave will move over the
area, as PWATs continue to increase up to around 1.7 inches. This
will increase rain chances throughout the day. An upper level trough
will sharpen as its moves eastward into the western Great Lakes
region Tuesday night into Wednesday. This feature will help push a
surface cold front across the region sometime late Tuesday into
Wednesday, increasing shower and thunderstorm development and
coverage over the local area. By Wednesday evening, conditions
improve as high pressure builds after the FROPA. Benign weather can
be expected Thursday and Friday. 24
MARINE...
Southeast winds that have returned to the area could strengthen to near
caution levels this evening before the next cold front moves on through
late tonight through early tomorrow morning. Mainly moderate north to
northeast winds can be expected to develop behind the front. Onshore
winds will return to the area and strengthen for the start of next
week. Another cold front could move through the area on Wednesday or
Wednesday night. 42
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 60 80 55 82 58 / 20 10 0 0 0
Houston (IAH) 65 83 60 83 61 / 20 10 0 0 0
Galveston (GLS) 71 81 68 77 71 / 10 10 10 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 1 AM CDT Saturday for
the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Waters from Freeport
to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
High Island to Freeport TX from 20 to 60 NM.
&&In the hours before
Special weather statement, Apr 24, 7:32 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
732 PM CDT Fri Apr 24 2020
TXZ163-164-250130-
Houston TX-Trinity TX-
732 PM CDT Fri Apr 24 2020
...SPECIAL WEATHER STATEMENT...
At 731 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Elkhart, or 14 miles south of Palestine, moving
east at 40 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Crockett, Apple Springs, Grapeland, Kennard, Latexo, Weches and
Centralia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Houston County Lake get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3157 9521 3158 9517 3152 9510 3147 9510
3144 9501 3142 9500 3138 9495 3134 9496
3133 9490 3128 9488 3126 9490 3124 9487
3120 9486 3138 9569 3145 9571 3146 9575
3147 9572 3149 9574 3155 9563 3159 9528
TIME...MOT...LOC 0031Z 283DEG 36KT 3156 9574Special weather statement, Apr 24, 8:04 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
804 PM CDT Fri Apr 24 2020
TXZ163-164-250145-
Houston TX-Trinity TX-
804 PM CDT Fri Apr 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRINITY AND CENTRAL
HOUSTON COUNTIES UNTIL 845 PM CDT...
At 803 PM CDT, Doppler radar was tracking a strong thunderstorm over
Latexo, or near Crockett, moving southeast at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crockett, Apple Springs, Grapeland, Groveton, Kennard, Latexo,
Pennington and Centralia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3142 9500 3141 9498 3138 9495 3135 9496
3134 9496 3134 9491 3133 9490 3130 9489
3128 9488 3126 9490 3125 9487 3122 9486
3098 9504 3131 9565 3153 9555
TIME...MOT...LOC 0103Z 293DEG 48KT 3137 9549
TJCSpecial weather statement, Apr 24, 8:07 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
807 PM CDT Fri Apr 24 2020
TXZ163-164-176>178-250145-
San Jacinto TX-Walker TX-Madison TX-Houston TX-Trinity TX-
807 PM CDT Fri Apr 24 2020
...SPECIAL WEATHER STATEMENT...
At 806 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Madisonville, moving east at 55 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Madisonville, Trinity and Riverside.
LAT...LON 3105 9528 3074 9535 3097 9611 3104 9609
3107 9604 3107 9601 3109 9598 3109 9576
3111 9577
TIME...MOT...LOC 0106Z 283DEG 49KT 3105 9599Special weather statement, Apr 24, 8:20 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 820 PM CDT Fri Apr 24 2020 TXZ176-177-196-198-199-250200- Walker TX-Madison TX-Brazos TX-Grimes TX-Montgomery TX- 820 PM CDT Fri Apr 24 2020 ...SPECIAL WEATHER STATEMENT... At 820 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Bedias, or 15 miles southwest of Madisonville, moving southeast at 50 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Huntsville, Bedias, Kurten, Iola, Crabbs Prairie, Roans Prairie, Richards, North Zulch and Dacus. LAT...LON 3080 9628 3096 9612 3070 9548 3041 9578 TIME...MOT...LOC 0120Z 302DEG 45KT 3080 9610 TJC
Special weather statement, Apr 24, 8:28 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 828 PM CDT Fri Apr 24 2020 TXZ177-196-198-199-250215- Walker TX-Brazos TX-Grimes TX-Montgomery TX- 828 PM CDT Fri Apr 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRIMES...EAST CENTRAL BRAZOS...NORTHWESTERN MONTGOMERY AND SOUTHERN WALKER COUNTIES UNTIL 915 PM CDT... At 827 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Kurten, or 10 miles northeast of College Station, moving east at 60 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northeastern College Station, eastern Bryan, southeastern Huntsville, New Waverly, Montgomery, Anderson, Huntsville State Park, Dobbin, Roans Prairie, Richards, Carlos and Dacus. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3063 9633 3080 9625 3065 9540 3029 9568 TIME...MOT...LOC 0127Z 287DEG 50KT 3067 9615 TJC
Special weather statement, Apr 24, 8:33 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Houston/Galveston TX
833 PM CDT Fri Apr 24 2020
TXZ163-164-179-250230-
Polk TX-Houston TX-Trinity TX-
833 PM CDT Fri Apr 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRINITY...CENTRAL
HOUSTON AND NORTHEASTERN POLK COUNTIES UNTIL 930 PM CDT...
At 833 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Kennard, or 10 miles east of Crockett, moving
southeast at 40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Apple Springs, Corrigan, Pennington and Centralia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3125 9488 3123 9486 3121 9486 3116 9485
3115 9486 3111 9475 3111 9472 3109 9466
3110 9465 3109 9464 3109 9462 3107 9460
3106 9456 3101 9466 3087 9463 3121 9541
3137 9531
TIME...MOT...LOC 0133Z 298DEG 34KT 3126 9529The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:32 PM CDT | Special Weather Statement | HGX | Houston | 58 min |
| Apr 24, 8:04 PM CDT | Special Weather Statement | HGX | Houston, Trinity | 41 min |
| Apr 24, 8:07 PM CDT | Special Weather Statement | HGX | Madison | 38 min |
| Apr 24, 8:20 PM CDT | Special Weather Statement | HGX | Grimes | 40 min |
| Apr 24, 8:28 PM CDT | Special Weather Statement | HGX | Brazos, Grimes | 47 min |
| Apr 24, 8:33 PM CDT | Special Weather Statement | HGX | Trinity | 57 min |
| Apr 24, 8:38 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Polk, Trinity | 37 min |
| Apr 24, 8:51 PM CDT | Special Weather Statement | HGX | Polk, San Jacinto | 39 min |
| Apr 24, 8:58 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Grimes, Montgomery, Waller | 32 min |
| Apr 24, 9:00 PM CDT | Severe Thunderstorm Warning | HGX | Polk, Trinity | 45 min |
| Apr 24, 9:28 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Harris, Montgomery, Waller | 32 min |
| Apr 24, 9:57 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Montgomery | 33 min |
| Apr 24, 10:30 PM CDT | Special Weather Statement | HGX | Harris | 30 min |
| Apr 25, 12:14 PM CDT | Special Weather Statement | HGX | Austin, Colorado | 46 min |
| Apr 25, 12:51 PM CDT | Special Weather Statement | HGX | Fort Bend, Waller | 39 min |
| Apr 25, 1:01 PM CDT | Special Weather Statement | HGX | Austin | 29 min |
| Apr 25, 1:25 PM CDT | Special Weather Statement | HGX | Harris | 35 min |
| Apr 25, 1:32 PM CDT | Special Weather Statement | HGX | Austin, Waller, Washington | 28 min |
| Apr 25, 2:01 PM CDT | Special Weather Statement | HGX | Liberty | 29 min |
| Apr 25, 2:05 PM CDT | Special Weather Statement | HGX | Waller | 40 min |
| Apr 25, 2:36 PM CDT | Special Weather Statement | HGX | Chambers | 39 min |
| Apr 25, 2:38 PM CDT | Special Marine Warning | HGX | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.